Intended for healthcare professionals

News

Stopping antidepressants causes symptoms in one in six people, study estimates

BMJ 2024; 385 doi: https://doi.org/10.1136/bmj.q1246 (Published 06 June 2024) Cite this as: BMJ 2024;385:q1246
  1. Gareth Iacobucci
  1. The BMJ

Around one in every six to seven people who stop taking antidepressants will experience discontinuation symptoms as a direct result of withdrawal, a large study has estimated. In about 3% of patients (one in 35) these symptoms are severe.

The systematic review and meta-analysis,1 published in Lancet Psychiatry, analysed data from more than 20 000 patients from 79 randomised controlled trials and observational studies, 16 532 of whom discontinued antidepressants.

The analysis found that almost a third (31%; 0.31 (95% confidence interval 0.27 to 0.35)) of people who stopped taking an antidepressant experienced at least one symptom, such as dizziness, headache, nausea, insomnia, or irritability. But one in six patients (17%; 0.17 (0.14 to 0.21)) who had been taking a placebo also experienced discontinuation-like symptoms when they stopped.

The researchers concluded that about half of all symptoms experienced …

View Full Text

Log in

Log in through your institution

Subscribe

* For online subscription